Alert archive / Hawaii / Winter Storm Warnings in 2018
Winter Storm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Apr 19, 2018, 3:54 AM HST for Hawaii County, Hawaii. It took effect at Apr 19, 2018, 6:00 AM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2018, 3:54 AM HST (13:54 UTC)
- In effect from
- Apr 19, 2018, 6:00 AM HST
- Expired
- Apr 20, 2018, 3:02 PM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939 WWHW40 PHFO 191354 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 354 AM HST Thu Apr 19 2018 HIZ028-200400- /O.UPG.PHFO.WS.A.0005.180419T1600Z-180421T0400Z/ /O.NEW.PHFO.WS.W.0003.180419T1600Z-180421T0400Z/ Big Island Summits- 354 AM HST Thu Apr 19 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Heavy snow is expected to develop today. Storm total snow accumulations of 6 to 12 inches are expected. * WHERE...Big Island Summits above 12000 feet. * WHEN...Through 6 PM Friday. * ADDITIONAL DETAILS...Roads to the summits are expected to become snow covered and slippery, resulting in difficult travel conditions. Significant reductions in visibility are also expected, with visibilities near zero at times. Strengthening winds may also result in blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. Strong winds are also possible. This will make travel very hazardous or impossible. $$
3 follow-up statements
193 WWHW40 PHFO 200636 RRA WSWHFO URGENT - WINTER WEATHER MESSAGE...DELAYED National Weather Service Honolulu HI 836 PM HST Thu Apr 19 2018 HIZ028-201945- /O.CON.PHFO.WS.W.0003.000000T0000Z-180421T0400Z/ Big Island Summits- 836 PM HST Thu Apr 19 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 2 to 4 inches, with localized amounts up to 6 inches, are expected. * WHERE...Big Island Summits. * WHEN...Until 6 PM Friday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$
723 WWHW40 PHFO 201331 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Fri Apr 20 2018 HIZ028-210245- /O.EXT.PHFO.WS.W.0003.000000T0000Z-180421T1600Z/ Big Island Summits- 331 AM HST Fri Apr 20 2018 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 4 to 6 inches are expected. * WHERE...Big Island Summits. * WHEN...Until 6 AM Saturday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$
281 WWHW40 PHFO 210102 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 302 PM HST Fri Apr 20 2018 HIZ028-210215- /O.CAN.PHFO.WS.W.0003.000000T0000Z-180421T1600Z/ Big Island Summits- 302 PM HST Fri Apr 20 2018 ...WINTER STORM WARNING IS CANCELLED... The threat for heavy snow has ended. However, there is still a chance for snow flurries, fog and minor ice accumulation tonight. $$ Morrison
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Apr 18, 8:40 PM HST, 7 hours 14 minutes earlier.
Area forecast discussion, Apr 18, 8:40 PM HST, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 840 PM HST Wed Apr 18 2018 .SYNOPSIS... High pressure north of the state will keep a moderate to breezy trade wind flow in place through the middle of next week. An old frontal band combined with an upper level trough moving through the state, will keep showery weather and abundant cloud cover in place through Friday, particularly over windward areas. Some of the showers may be heavy at times and an isolated thunderstorm will be possible as well. A more typical trade wind pattern will return Friday night through the middle of next week, with showers favoring windward and mauka areas. && .DISCUSSION... Currently at the surface, an east to west oriented ridge of high pressure centered around 600 miles north of Kauai, is driving moderate trade winds across the island chain this evening. Aloft, an upper level trough is located around 350 miles west-northwest of Kauai, with an upper level ridge a couple hundred miles to the east of the Big Island. Infrared satellite imagery shows mostly cloudy skies across the state this evening, with an extensive shield of mid and high cloud extending well to the southwest of the island chain. Meanwhile, radar imagery shows numerous showers moving into windward areas in association with an old frontal band, with a few showers spilling into leeward areas as well. Main short term concern revolves around the potential for heavy rainfall and flash flooding. Tonight through Friday, A ridge of high pressure will remain to the north of the state through the period, maintaining moderate to locally breezy trade winds across the island chain. The remnants of an old front currently moving into the state will get hung up over the island chain tonight, while an upper level trough approaches from the west. This will result in a destabilization of the airmass with precipitable water (PW) values climbing into the 1.5 to 1.7 inch range by daybreak Thursday. The upper level trough will then shift slowly southeastward through the island chain Thursday through Friday, before exiting southeast of the Big Island by early Friday evening. Deep tropical moisture will increase statewide on Thursday with PW values climbing into the 1.6 to 1.9 inch range, then hold at these levels through Thursday night. PW values will then decrease from northwest to southeast on Friday, ranging from 1.2 inches near Kauai to 1.6 inches over the Big Island by early Friday evening. A fairly wet night is expected over windward areas, with some showers reaching leeward areas as well. As the old frontal remnants and upper level trough begins to interact on Thursday, shower coverage and intensity is expected to increase statewide, with showery weather continuing Thursday night. Shower coverage and intensity is then expected to decrease from northwest to southeast down the island chain on Friday as deep moisture decreases and the upper level trough shifts eastward. Locally heavy rainfall will be possible across the entire state Thursday through Friday. As a result, the Flash Flood Watch remains in effect from 6 AM Thursday through 6 PM Friday. Thunderstorm probabilities will remain low through the period, but given the unstable airmass and deep tropical moisture in place, an isolated thunderstorm can't be ruled out. Additionally, with temperatures below freezing and deep moisture in place over the Big Island summits, heavy snow will be possible at elevations above 12000 feet. As a result, a Winter Storm Watch remains in effect for the highest elevations of Mauna Kea and Mauna Loa from 6 AM Thursday through 6 PM Friday. Friday night through Wednesday, A ridge of high pressure north of the state will maintain moderate to locally breezy trade winds Friday night through the weekend. High pressure will then strengthen as it shifts to the northeast of the state Monday through the middle of next week, allowing the trade winds to strengthen to breezy and locally windy levels. Overall, a fairly typical trade wind pattern is expected through the period, with bands of enhanced clouds and showers drifting through the islands from time to time. Windward and mauka areas will remain the primary targets for showers, with an occasional shower spreading leeward due to the strength of the trades. Model time/height relative humidity cross sections show the mid and high cloud shifting eastward with the upper level trough, so more sunny conditions are expected to return to the island chain through the period. && .AVIATION... Moderate trade winds will continue across the Hawaiian Islands producing moderate low level mechanical turbulence over and downstream of mountains for the next 24 hours. Low cloud ceilings and showers will linger over mountain areas of all islands. A band of unstable clouds and showers will enhance overnight shower activity across all islands with MVFR ceilings along windward slopes producing widespread mountain obscurations. AIRMET Sierra in effect for Tempo Mountain Obscurations over north through east facing slopes of all islands for elevations above 2000 feet. AIRMET Tango in effect for low level mechanical turbulence for all islands over and south through west of mountains below 7000 feet. Another AIRMET Tango issued for upper level moderate turbulence due to the jet stream between FL250 and FL350. && .MARINE... A high far northeast of the area will maintain locally strong trade winds over the area into Thursday. Therefore, a Small Craft Advisory (SCA) remains in effect for most of the waters surrounding the islands of Maui County and the Big Island through Thursday afternoon. The trade winds are expected to weaken slightly by Thursday evening as the high moves farther east and a front approaches from the northwest. Mariners should also be aware that an upper-level trough moving over the area combined with abundant moisture will bring the threat of locally heavy downpours and thunderstorms through Friday. The latest forecast continues to indicate the trade winds will strengthen again starting Friday. As a result, a SCA will likely be required for the typically windy waters adjacent to the islands of Maui County and the Big Island from Friday into early next week. Surf is expected to remain below High Surf Advisory (HSA) heights along all shorelines through this weekend. Rough moderate surf is expected to persist along most east facing shores through Sunday night. Surf heights will increase again along east facing shores early next week as stronger trades return. Surf may reach the HSA threshold starting late Monday, and persist into the middle of next week. A moderate north-northwest swell arriving late Thursday is expected to peak Friday, with surf remaining below the HSA threshold. This swell will gradually subside through this weekend. A slightly larger north-northwest swell is expected to arrive Sunday, and peak Monday. This swell will gradually subside from Tuesday through Wednesday. A series of swells from the southern hemisphere will maintain moderate surf along most south facing shores through this weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 AM HST Thursday through Friday afternoon for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui- Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Storm Watch from 6 AM HST Thursday through Friday afternoon for Big Island Summits. Small Craft Advisory until 6 PM HST Thursday for Kaiwi Channel- Maui County Windward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Houston
Nearby
Winter Storm Warnings in Hawaii, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.